Texas, 2024

Flash Flooding in Texas, September 15, 2024

September 15, 2024 · NWS BRO · 5 events in 2 counties and zones

A weak stationary frontal boundary combined with a weak upper-level disturbance and remnant atmospheric moisture from former Tropical Storm Ileana (central Gulf of California) to provide slow moving mid to late afternoon thunderstorms from Harlingen to Brownsville. 5 and just under 6 inches fell, with rainfall rates nearing 3 inches per hour for up to two hours in areas from central Brownsville…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A weak stationary frontal boundary combined with a weak upper-level disturbance and remnant atmospheric moisture from former Tropical Storm Ileana (central Gulf of California) to provide slow moving mid to late afternoon thunderstorms from Harlingen to Brownsville. Between 3.5 and just under 6 inches fell, with rainfall rates nearing 3 inches per hour for up to two hours in areas from central Brownsville to east Harlingen where flooding was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 15, 1:44 PM CST, 46 minutes earlier.

Area forecast discussion, Sep 15, 1:44 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
244 PM CDT Sun Sep 15 2024

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Tonight through Monday night)
Issued at 242 PM CDT Sun Sep 15 2024

Latest model suite continue to indicate a robust unsettled weather
patterning persisting Tonight through Monday. Deep layer moisture
(SFC-300mb) and  weak impulses emanating from the Pacific Ocean and
Gulf of Mexico linger over the forecast region producing scattered
to numerous showers and isolated thunderstorms. Last night and this
morning Soundings indicated record values pwats (2.69, 2.42 inches
respectively) which is pretty impressive for September. WPC has
expanded the Day 1 Marginal Risk for Excessive rainfall Outlook to
cover all of the CWA with exception of the NE portions of Kenedy
county. The heaviest rain thus far today has occurred over the
Northern and Western Ranchlands where 1-3 inches have fallen. Flash
Flood Guidance started out rather high in these areas, thus no
immediate concerns of flooding at this time.

As for the rest of today and tonight, convergence zone setting up
from Cameron to Brooks county with a broken band of heavier showers
and isolated thunderstorms. CAM and even deterministic blends show a
continuing high chance of rain through the evening and overnight
hours. Probability of seeing 1/2-1 inch of rain over the next 6-12
hours is low to medium or 20-40% (10-20% or 2 inches) with the
counties bordering the Rio Grande (Starr, Hidalgo, Cameron) having
the best chances. Pockets of 2-4 inches is not out of the question
through Monday with some nuisance flooding possible where heavy rain
rates occur.

Moisture remains deep and robust Monday before models show more
influence from the mid level ridge building over Texas suppressing
the moisture  late in the day and tomorrow night. Rain chances
remain robust Monday before  tapering off after sunset. Additional
rainfall amounts of 1/2-1+ inches is possible.  At this time, WPC
does  not have the CWA under any Excessive Rainfall outlook but this
may change depending on what occurs over the next 12 hours.

The thick cloud cover and rainfall is doing a number on temperatures
today and will likely impact highs tomorrow. I lowered NBM highs for
Monday by a degree or two and this may not be enough looking at what
has happened today. Forecast highs Monday currently are in the 86-89
degree range.  Overnight are expected to remain elevated as dew
points will be in the 75-81 degree range.  Any "cooler" temperatures
will likely  be brief and occur where rain cooled conditions
develop. These areas are likely to warm back up to match the dew
points maintaining the oppressive humid conditions.

&&

.LONG TERM...
(Tuesday through next Sunday)
Issued at 242 PM CDT Sun Sep 15 2024

Global deterministic forecast models and ensembles continue to
depict a 591 dam heat dome/ridge building over northeastern Mexico
into Deep South Texas through the extended. This will yield slightly
warmer/hotter than normal temperatures during the long-term period
with mainly dry/rain-free conditions in place. Over the past week,
forecast models have trended and favored more ridging developing
over the region.

Atmospheric moisture content will be lower compared to previous
days/weeks with precipitable water (PWAT) values between 1.5-2.0
inches. Despite the lower values, it should be adequate enough to
support a rogue or isolated chance for a shower or thunderstorm
nearly each day. Subsidence, however, with the aforementioned mid-
level ridging in place, will help to keep things mostly suppressed
during the period. That said, expect for mainly dry or rain-free
conditions to prevail through the long-term period with an isolated
chance for a shower or storm nearly each day.

Temperature anomalies will run slightly warmer/hotter than mid-late
September standards through the extended. High temperatures are
expected to be in the mid to upper 90s for much of the region and
for much of the period. Moderate HeatRisk can be expected for the
most part through the extended. There could be areas of major
HeatRisk developing, especially in the Wednesday-Friday timeframe.
Heat indices are expected to range between 105-111F on Tuesday and
again on Saturday (slightly lower values on Sunday). Heat indices
are progged to range between 108-115F Wednesday through Friday. That
said, Special Weather Statements (SPS) to Heat Advisories may be
needed during the expected.

&&

.AVIATION...
(12Z TAFS)
Issued at 616 AM CDT Sun Sep 15 2024

Mostly VFR conditions are expected at all the TAF sites. However,
with isolated to scattered rain chances over the region, there is
the possibility of MVFR conditions. There is the possibility of
some IFR visibilities as any shower or thunderstorm could be
capable of producing heavy rainfall. Light to moderate
southeasterly winds are expected at all TAF sites.

&&

.MARINE...
Issued at 242 PM CDT Sun Sep 15 2024

Tonight through Monday night...Pressure gradient remain weak over
the Gulf of Mexico as surface high pressure remains centered over
the western Gulf and a stationary front remains draped across the
northeast Gulf of Mexico. Light Southeast wind and slight seas
observed over the Lower Texas coastal waters are expected to persist
through the period.  Main impact on the coastal waters will be
scattered to numerous showers and isolated thunderstorms.  Heavy
rainfall, poor visibility within the heavy rainfall and possible
waterspouts as well as lightning is possible within the unsettled
weather conditions.

Tuesday through Sunday....Outside of any convection, favorable
marine conditions (light to moderate winds and light seas) are
expected to prevail Tuesday through next Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             77  87  77  92 /  70  70  10  40
HARLINGEN               75  89  74  93 /  50  70   0  40
MCALLEN                 77  89  78  97 /  70  70  10  30
RIO GRANDE CITY         75  86  75  93 /  80  70  10  30
SOUTH PADRE ISLAND      80  86  81  88 /  70  60  20  30
BAYVIEW/PORT ISABEL     75  87  76  91 /  60  60  10  30

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...59-GB
LONG TERM....23-Evbuoma
AVIATION...59-GB

In the hours before

Special weather statement, Sep 15, 1:34 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Brownsville TX
234 PM CDT Sun Sep 15 2024

TXZ254-255-152015-
Inland Willacy TX-Inland Cameron TX-
234 PM CDT Sun Sep 15 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CAMERON AND SOUTH
CENTRAL WILLACY COUNTIES THROUGH 315 PM CDT...

At 233 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms capable of producing a landspout near Santa Monica, or
near Arroyo City, moving northwest at 5 mph. This storm has weak
some broad low-level rotation associated with it.

HAZARD...Landspouts and wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Rio Hondo, San Perlita, Porfirio, Rio Hondo Elementary School, Rio
Hondo High School, Willamar, Santa Monica, San Perlita High School,
Rio Hondo City Hall, and Rio Hondo Junior High School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2620 9756 2634 9778 2650 9764 2637 9747
      2634 9746
TIME...MOT...LOC 1933Z 122DEG 6KT 2635 9755

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ATE
Special weather statement, Sep 15, 2:30 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Brownsville TX
330 PM CDT Sun Sep 15 2024

TXZ254-255-354-152115-
Inland Willacy TX-Coastal Willacy TX-Inland Cameron TX-
330 PM CDT Sun Sep 15 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL CAMERON AND
SOUTHEASTERN WILLACY COUNTIES THROUGH 415 PM CDT...

At 329 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Rio Hondo Elementary School, or near Rio Hondo.
These storms were nearly stationary.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Harlingen, Rio Hondo, Arroyo City, Texas State Technical College
Harlingen, Porfirio, Lozano, Rio Hondo Elementary School, Rio Hondo
High School, Willamar, and Santa Monica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2638 9740 2636 9742 2636 9743 2634 9744
      2633 9744 2632 9745 2628 9744 2617 9748
      2622 9767 2645 9762 2642 9739
TIME...MOT...LOC 2029Z 201DEG 4KT 2626 9755

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

60-BE

The radar

The Brownsville radar (KBRO), 40 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Cameron

When
September 15, 2:30 PM CST to 4:30 PM CST
Where
Cameron County, 1.51 mi NNE of Palmetal to 0.81 mi S of Palmetal
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
26.200, -97.670

Harlingen PD received numerous reports of flooded roads during the mid to late afternoon. These included: Fair Park Blvd, the intersection of 7th and M St, Spur 5 and Frontage, Eye St, intersection of J St and Fair Park Blvd, Bowie Ave and 25th St, Frontage Rd. at Primera Rd exit to Wilson Rd, Le Moyne Garden, and Emerald Lake Dr. Texas Department of Transportation was notified and road closures began during the event, with water reported halfway up cars in some spots.

Flash Flood, Hidalgo

When
September 15, 2:30 PM CST to 3:30 PM CST
Where
Hidalgo County, 0.44 mi ENE of Edinburg to 0.37 mi ENE of Edinburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
26.303, -98.164

A pocket of torrential rainfall from a nearly stationary isolated thunderstorm, with measured and estimated rainfall between 3 and 4 inches in a very small area around downtown Edinburg, left 3 feet of water in roads around the Courthouse building, some of which entered structures of estimated depths of 1 to 1.5 feet. Damage was unknown at the time of this writing.

Flash Flood, Cameron

When
September 15, 3:30 PM CST to 5:30 PM CST
Where
Cameron County, 0.62 mi W of San Benito to 2.26 mi S of San Benito Muni Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
26.130, -97.640

San Benito PD reported various levels of flooding across town. The following reports were received: One foot of flowing water down Brooks Avenue at around 445 PM CDT; additional flooding on Franklin Road, Woodford Street, and Bowie Street. Water reportedly entered homes on Bowie Street with one rescue required; water was reportedly at least knee deep in some locations (2 to 3 feet).

Flash Flood, Cameron

When
September 15, 4:00 PM CST to 6:00 PM CST
Where
Cameron County, 0.77 mi SSE of Villa Cavazos to 1.52 mi ESE of Olmito
Cause
Heavy Rain
Property damage
$10,000
Reported by
NWS Employee
Coordinates
26.010, -97.594

Torrential rainfall, as much as 5.48 inches of rain having fallen in 90 minutes in Rancho Viejo, left pockets of flash flooding during the late afternoon between San Pedro and Olmito, including Rancho Viejo. Reports of high water into structures and vehicle rescues were reported during and after the peak of the downpour. Vehicle rescues were reported in Olmito and near Rancho Viejo; water was reportedly entering homes on Melva Court in San Pedro, and Burr Oak Loop and Agave avenue just south of IH-169 in east Olmito.

Damage values estimated based on the reports received.

Damage information was unknown at the time of this writing.

Flash Flood, Cameron

When
September 15, 4:24 PM CST to 7:24 PM CST
Where
Cameron County, 0.83 mi NE of Maudlin Arpt to 0.99 mi S of Brownsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
25.979, -97.521

Torrential rain, with measured an estimated totals of 3.5 to more than 5 inches mainly from downtown across the north and west portions of Brownsville, created numerous instances of flooding and flash flooding. Standing water was reported on the intersection of Pablo Kisel Blvd and Morrison Road. Roadway was nearly impassable. Additional reports from Cameron Co. and Brownsville Emergency Management included: water covering roads at IH-69E Frontage and Alton Gloor, Old Alice/Barnard/Price. A water rescue was reported downtown on 11th and Elizabeth. Water levels in harder hit areas were between 2 and 3 feet (standing).

Damage estimates were unknown as of this writing.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216912, 1217438, 1216911, 1216913, 1215294.